Alert archive / Texas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 209, NWS Amarillo, TX

August 12, 2004Gray County, Texas

NWS Amarillo, TX issued this severe thunderstorm warning at Aug 12, 2004, 2:49 PM CDT for Gray County, Texas. It was in force for 26 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 12, 2004, 2:49 PM CDT (19:49 UTC)
Expired
Aug 12, 2004, 3:15 PM CDT
In force
26 min
Issued by
NWS Amarillo, TX
Area
Counties, with a storm outline in the text

County Gray County, TX

The radar

The Amarillo radar (KAMA), 95 km from the middle of the area, began a volume at 19:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 12, 3:00 PM CDTHAIL 1.758 W Mclean, TX

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 7.8 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2004-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 249 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2004-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 123 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
249 J/kg
Mixed-layer CIN
-189 J/kg
Mixed-layer LCL
810 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
123 m²/s²
0-3 km storm-relative helicity
138 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KAMA 121949
SVRAMA
TXC179-122015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
246 PM CDT THU AUG 12 2004

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GRAY COUNTY IN THE PANHANDLE OF TEXAS

* UNTIL 315 PM CDT

* AT 242 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED NEAR
  ALANREED...OR ABOUT 22 MILES SOUTHEAST OF PAMPA...AND MOVING
  SOUTHEAST AT 25 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  MCLEAN.

LARGE HAIL...DAMAGING WINDS...AND VERY HEAVY RAINS ARE EXPECTED WITH 
THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER.  MOTORISTS ON 
INTERSTATE 40 SHOULD ALSO BE PREPARED FOR LOW VISABILITIES AND 
PONDING OF WATER ON ROADWAYS

LAT...LON 3536 10055 3535 10086 3519 10084 3519 10054

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 3:08 AM CDT, 11 hours 41 minutes earlier.

Area forecast discussion, Aug 12, 3:08 AM CDT, 11 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
308 AM CDT THU AUG 12 2004

.DISCUSSION...
AIRMASS WILL MODIFY SOMEWHAT TODAY AHEAD OF ANOTHER WEAK COLD
FRONT WHICH WILL SLOWLY PUSH ACROSS THE AREA THIS AFTERNOON AND
TONIGHT. NORTHWEST FLOW ALOFT WILL CONTINUE THROUGH AT LEAST
MONDAY NIGHT...SO DAILY CHANCES OF SHOWERS AND THUNDERSTORMS WILL
CONTINUE. THE MAIN CHALLENGE WILL BE PREDICTING HOW FAR EAST THE
STORMS WILL COME EACH NIGHT. THIS WILL PROBABLY DEPEND ON THE
TIMING OF ANY SHORT WAVES MOVING THROUGH THE FLOW.

UPPER RIDGE IS EXPECTED TO EXPAND OVER THE HIGH PLAINS BRIEFLY
EARLY TO MID NEXT WEEK BEFORE RETREATING BACK TO THE WEST BY
THURSDAY. HAVE ADDED POPS TO THE NEW DAY 7 GRIDS FOR NOW WITH THE
SURFACE COLD FRONT IN THE AREA ALONG WITH NORTHWEST FLOW ALOFT.

DID NOT CHANGE GOING GRIDS MUCH AS THEY HAVE THE SITUATION WELL IN
HAND. ONLY MADE SOME MINOR TWEAKS TO TEMPERATURES.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO     80  57  79  59 /  30  30  20  20
BEAVER       78  56  78  58 /  30  30  20  20
BOISE CITY   76  53  74  54 /  30  30  30  30
BORGER       82  62  81  62 /  30  30  20  20
BOYS RANCH   79  58  80  59 /  30  30  30  30
CANYON       81  57  81  59 /  30  30  20  20
CLARENDON    83  61  83  62 /  30  30  20  20
DALHART      77  56  76  57 /  30  30  30  30
GUYMON       78  55  77  57 /  30  30  30  30
HEREFORD     81  58  81  58 /  30  30  30  30
LIPSCOMB     81  57  79  61 /  30  30  20  20
PAMPA        81  59  81  62 /  30  30  20  20
SHAMROCK     84  62  81  63 /  30  30  10  10
WELLINGTON   85  62  85  63 /  30  30  10  10

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

03/15
Hazardous weather outlook, Aug 12, 1:00 PM CDT, 1 hour 49 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
100 PM CDT THU AUG 12 2004

OKZ001>003-TXZ001>020-131100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
100 PM CDT THU AUG 12 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS
AFTERNOON AND TONIGHT...ESPECIALLY OVER WESTERN SECTIONS OF THE
PANHANDLES. A FEW OF THE STRONGER STORMS MAY REACH SEVERE LEVELS
ACROSS THE WESTERN ONE-THIRD OF THE TEXAS AND OKLAHOMA PANHANDLES...
MAINLY LATE TONIGHT INTO EARLY FRIDAY MORNING. THE MAIN SEVERE
WEATHER THREAT WILL BE LARGE HAIL AND DAMAGING WINDS. LOCALLY HEAVY
RAINFALL WILL ALSO POSE A THREAT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE WESTERN
HALF OF THE OKLAHOMA AND TEXAS PANHANDLES SATURDAY AFTERNOON AND
EVENING. LARGE HAIL WILL BE THE MAIN THREAT...ALTHOUGH ISOLATED
DAMAGING WINDS MAY ALSO OCCUR. AFTERNOON AND EVENING THUNDERSTORMS
ARE ALSO EXPECTED SUNDAY AND MONDAY. A FEW OF THESE STORMS COULD
REACH SEVERE STRENGTH...RESULTING IN LARGE HAIL AND DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

LIMITED SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND
TONIGHT...PARTICULARLY OVER WESTERN SECTIONS OF THE PANHANDLES.

JORDAN

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 5:02 PM CDTSevere Thunderstorm WarningAMADeaf Smith58 min
Aug 12, 5:04 PM CDTSevere Thunderstorm WarningAMACollingsworth56 min
Aug 12, 5:26 PM CDTSevere Thunderstorm WarningAMAPotter, Randall79 min
Aug 12, 6:41 PM CDTSevere Thunderstorm WarningAMARandall64 min

Nearby

Severe Thunderstorm Warnings in Texas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.